eating right + exercise = raised blood pressure? What?!
June 5, 2011 4:41 AM   Subscribe

Can taking antihistamines regularly raise your blood pressure?

For the past 4 months, I've been eating super healthily and doing cardio 4 times a week, and lost about 10 lbs (I was previously about 25 lbs overweight… 15 to go). My blood pressure before was consistently about 118/82 - fairly good.

I took my blood pressure two weeks ago at one of those drugstore machines, and two days ago by a phlembotomist while donating blood, and the systolic rose - 132/82.

I have no health issues except bad hayfever, and have been taking antihistamines pretty much every day for the past month to relieve discomfort. Usually "bad" hayfever lasts about 3 weeks for me, but this year it's going on over a month.

I can't think of any other reasons why my BP would have increased - I'm not extra stressed, and given some health changes, I would have thought the numbers might have gone down, if anything.

YANAD and YANMD, etc.
posted by jalebi to Health & Fitness (11 answers total) 2 users marked this as a favorite
 
What specifically are you taking? Are you taking an antihistamine that includes a decongestant (or any decongestants separately)? Those can definitely jack up your BP.
posted by dayintoday at 5:10 AM on June 5, 2011


I'm taking this drugstore CVS brand of Allegra. Active ingredient is Fexofenadine (180mg). One pill a day. Not combined with a decongestant.

Also, oops... phlebotomist, not phlembotomist!
posted by jalebi at 5:22 AM on June 5, 2011


Anecdotal, but I've been taking antihistamines regularly for years and years and my blood pressure is and always has been enviably low (and like you, I took mine recently at one of those drugstore machines; I think it was 110/80).
posted by cooker girl at 5:34 AM on June 5, 2011


That's not really an unreasonable amount of blood pressure change, your blood pressure could easily normally change that much even over the course of a single day. Especially if you did something like drink caffeine or even just cumulative background stress from your hay fever.
posted by anaelith at 5:37 AM on June 5, 2011 [1 favorite]


Just checked the monograph-- no mention of hypertension as a side effect.
posted by The White Hat at 6:00 AM on June 5, 2011


Just checked my 2011 Lipincott drug guide and I see no mention of an increase in blood pressure as a possible side effect or adverse reaction. None of the side effects listed pertain to the cardiovascular system. Keep in mind that 2 isolated measurements doesn't necessarily constitute a trend. It's entirely possible that the 2 high readings were just a coincidence. Are you a large person? If the cuffs used were too small, that could have caused the readings to be high. Did you have any caffeine just prior to the readings, or had you smoked? Could've affected things, too. I wouldn't worry too much about it. Bring it up with your doctor at your next physical if you're concerned.
posted by pecanpies at 9:48 AM on June 5, 2011


That's about what my blood pressure runs when I'm taking daily antihistamines; when I don't have to take them, it runs at about 112/72. My doctor said that the antihistamines definitely can raise your blood pressure, but not usually to problematic levels.
posted by KathrynT at 10:44 AM on June 5, 2011


Are you taking Fexofenadine (Allegra) -- or Fexofenadine with Pseudoephedrine (Allegra D)? The pseudoephedrine will raise your blood pressure. My doc recently took me off the +D because my blood pressure's already high and I didn't need anything boosting it.
posted by SpecialK at 12:12 PM on June 5, 2011 [1 favorite]


Antihistamines won't raise your blood pressure but decongestants can do so. As SpecialK says, make sure you are taking an antihistamine and not an antihistamine + decongestant.
posted by Justinian at 12:40 PM on June 5, 2011 [1 favorite]


Thanks for the continued replies. I am certain that I'm not taking a decongestant. The generic CVS-brand Allegra only has Fexofenadine as the active ingredient (no Pseudoephedrine). I'm just boggled what could be raising my blood pressure. It's not at a dangerous level, but higher than what it's consistently been prior to making some diet/exercise choices a few months ago. It's just never entered the 130's ever, so I just don't understand how that's possible unless like analeith said, it's "background stress" of exceptionally bad hayfever this year, or continued use of antihistamines. I don't take any medications besides an oral contraceptive, and I've taken the same one for years without problems. Nevertheless I'll keep an eye on it, and it seems like the pollen is slowly subsiding, so will check it again in a couple of weeks.
posted by jalebi at 5:13 PM on June 5, 2011


Even if a particular side effect is not common, it can still happen in the rare individual.

The antihistamine Zyrtec gave me tachycardia, but it took forever to figure it out, even with a cardiologist and loads of tests, because I was not taking any decongestant, and everybody knows that decongestants cause cardiovascular effects while antihistamines do not. Another thing that makes it hard to associate cause and effect is the delay: it took a week of taking Zyrtec every day to give me tachycardia, and the problem did not go away for a whole week after I discontinue it. I've noticed that time lag for other side effects with other antihistamines.

See what happens to your blood pressure when you discontinue your antihistamine, but give it a full week before you judge what effect the change has had. If your blood pressure goes down, it might have been due to the antihistamine. Only if it goes up again after you start taking it again will you be able to feel at all sure.
posted by artistic verisimilitude at 5:04 PM on June 6, 2011


« Older Edert land är mitt land!   |   Buying land now to build houses on later? Newer »
This thread is closed to new comments.